Nebraska, 2019

Hail in Nebraska, June 2 to 4, 2019

June 2 to 4, 2019 · NWS CYS · 10 events in 4 counties and zones

Strong active flow pattern for the first several days of the month lead to widespread hail reports across the Panhandle from penny size hail to golf ball. Hail was strong enough to produce up to 9 inches deep with water north of Crawford requiring the use of snow plows to clear the road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong active flow pattern for the first several days of the month lead to widespread hail reports across the Panhandle from penny size hail to golf ball. Hail was strong enough to produce up to 9 inches deep with water north of Crawford requiring the use of snow plows to clear the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 2, 3:23 PM MST, 13 minutes earlier.

Area forecast discussion, Jun 2, 3:23 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
423 PM MDT Sun Jun 2 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 345 PM MDT Sun Jun 2 2019

***Severe Thunderstorm Watch remains in effect until 1100 PM MDT
tonight***

Severe Thunderstorm Watch remains in effect for most of southeast
Wyoming this afternoon and this evening, with the exception of
Carbon county. A new Severe Thunderstorm Watch has just been
issued for all of western Nebraska until 11 PM tonight. Current
KCYS radar loop shows scattered thunderstorms developing across
southeast Wyoming and the northern Nebraska panhandle. Some
storms are pushing east towards the NE/WY border south of
Torrington to Pine Bluffs, but these storms are struggling to hold
together with a decent amount of CIN in the llvls. Will keep the
Watch going since the overall environment is relatively favorable
for some severe thunderstorms. However, 0-6km and effective shear
values are not very impressive as the environment has struggled to
produce 25-30 knots of shear. CAPE is impressive, but will need
higher shear values to maintain any deep convection. There is the
potential for the outflow boundaries to enhance shear in the low
to midlevels, but most high-res models show values below 30 knots
for most of the afternoon and lines of thunderstorms developing,
which will limit large hail chances. As we head into the evening,
strong winds and frequent lightning will likely become the
primary concerns due to upscale growth of thunderstorms into
organized lines.

Depending on how much rain falls with these thunderstorms, patchy
fog is possible across some areas, especially the river valleys.
Added some fog to the forecast, but this will be a conditional
forecast based on rain amounts and coverage, so went with limited
coverage at this time. Another round of thunderstorms are
expected Monday, but any strong or severe thunderstorms look to be
confined to extreme southeast Wyoming and the far southern
Nebraska panhandle. Wednesday is more of the same, with maybe a
lower chances of severe due to low/marginal shear values. Daytime
temperatures will remain near average for this time of the year
with highs in the low/mid 70s across most of southeast Wyoming,
and upper 70s to low 80s across the lower elevations of far
eastern Wyoming and western Nebraska. Nighttime lows will be
seasonable for this time of the year and generally in the 40s.

.LONG TERM...(Wednesday through Saturday)
Issued at 345 AM MDT Sun Jun 2 2019

Wednesday...A bit cooler than Tuesday with more cloud cover in the
afternoon. Looks like enough low and mid level moisture in the
upslope southeast low level flow to produce isolated to scattered
afternoon and evening showers and thunderstorms.

Thursday...Low amplitude shortwave ridging aloft develops overhead,
producing a warmer day. With more limited low and mid level moisture
and warmer temperatures aloft inhibiting convection, chances for
showers and thunderstorms will be minimal.

Friday...A slow warming trend continues based on 700 mb temperatures
and the return of southwest flow aloft in the warm sector ahead of
the approaching cold front. Continued mostly dry with limited low
and mid level moisture.

Saturday...Somewhat cooler in the wake of a passing Pacific cold
front and its associated shortwave trough aloft over the northern
Rockies. With minimal low and mid level moisture in the low and mid
level downslope flow, chance for showers and thunderstorms will be
limited.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1128 AM MDT Sun Jun 2 2019

Scattered convection is expected this afternoon and evening along
a stationary front near the front range. Some thunderstorms will
likely be severe with strong erratic winds and large to very large
hail. Low freezing levels and cloud bases are also expected with
cloud tops to FL500. Aviators use extreme caution around
thunderstorms.

&&

.FIRE WEATHER...
Issued at 246 PM MDT Sun Jun 2 2019

Minimal to no fire weather concerns over the next 7 days. Generally
light winds and moderate-high humidities are expected through
this week. There will be a daily chance of showers and thunderstorms,
some with heavy rain, through most of the week with a brief
drying trend possible by Thursday.

&&

.HYDROLOGY...
Issued at 246 PM MDT Sun Jun 2 2019

Rivers and streams remain elevated today and that should continue
through Wednesday. The Laramie River and the upper North Platte
River near Saratoga Wyoming are expected to approach flood stage
later this week due to high elevated snow melt, with the Little
Snake River in southern Carbon county the next concern by next
weekend. Will closely monitor the potential for localized flash
flooding with any thunderstorms due to the already saturated
ground from storm systems last week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...AL
FIRE WEATHER...TJT
HYDROLOGY...TJT
Hazardous weather outlook, Jun 2, 3:30 PM MST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
430 PM MDT Sun Jun 2 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
031915-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
430 PM MDT Sun Jun 2 2019

This hazardous weather outlook is for western Nebraska and
most of southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect for most of southeast
Wyoming and western Nebraska this afternoon through this evening.
Scattered thunderstorms will continue to develop across the area.
These storms will become strong to severe over the next few hours as
they move eastward. Thunderstorms will continue through 900 PM MDT
this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms are expected each afternoon through the week with
lower chances on Thursday and Friday.

.Spotter information statement...

Spotter are urged to report severe weather and flash flooding to
the National Weather Service today through late this evening.

WYZ104-109>114-031915-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
430 PM MDT Sun Jun 2 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered thunderstorms will continue this
afternoon and into early this evening. Small hail and gusty winds
are possible in and near these thunderstorms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms are expected each afternoon through the week with
lower chances on Thursday and Friday.

.Spotter information statement...

Spotter activation is unlikely this afternoon, but spotters are
urged to contact the National Weather Service to report stronger
wind gusts and hail sizes.

In the hours before

Special weather statement, Jun 2, 1:09 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
209 PM MDT Sun Jun 2 2019

WYZ106>108-117-118-022045-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-
209 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTH
CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 245 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Chugwater, or 29 miles south of Wheatland, moving
east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Chugwater and Slater.

This includes Interstate 25 in Wyoming between mile markers 39 and
61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4152 10501 4160 10507 4169 10509 4188 10475
      4157 10458
TIME...MOT...LOC 2009Z 255DEG 16KT 4163 10495

Lyons
Special weather statement, Jun 2, 2:05 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
305 PM MDT Sun Jun 2 2019

WYZ106-107-117-118-022145-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
305 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE AND SOUTH
CENTRAL PLATTE COUNTIES UNTIL 345 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Iron Mountain, or 27 miles northwest of Cheyenne,
moving northeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Laramie and south central Platte Counties.

This includes Interstate 25 in Wyoming between mile markers 31 and
52.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4140 10508 4143 10515 4153 10518 4176 10491
      4165 10466 4146 10466
TIME...MOT...LOC 2105Z 231DEG 15KT 4151 10503

Lyons
Special weather statement, Jun 2, 2:29 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
329 PM MDT Sun Jun 2 2019

WYZ101-103-106-107-022215-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Converse County Lower Elevations WY-North Laramie Range WY-
329 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...NORTHERN
PLATTE AND SOUTH CENTRAL CONVERSE COUNTIES UNTIL 415 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harris Park, or 21 miles northwest of Wheatland, moving east at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wheatland, Glendo, Esterbrook, Lakeview North, Sibley Peak, Westview
Circle, Friend Park Campground, Two Moon Campground, Laramie Peak,
Esterbrook Campground, Grayrocks Reservoir, Glendo Reservoir and
Harris Park.

This includes Interstate 25 in Wyoming between mile markers 80 and
117.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern and east central Wyoming.

LAT...LON 4200 10540 4215 10553 4237 10548 4261 10501
      4210 10466
TIME...MOT...LOC 2129Z 250DEG 13KT 4227 10527

Lyons
Special weather statement, Jun 2, 3:22 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
422 PM MDT Sun Jun 2 2019

NEZ019>021-055-WYZ108-119-022300-
Cheyenne NE-Scotts Bluff NE-Morrill NE-Banner NE-Goshen County WY-
East Laramie County WY-
422 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCOTTS BLUFF...
NORTHWESTERN CHEYENNE...WESTERN MORRILL...BANNER...SOUTHEASTERN
GOSHEN AND NORTHEASTERN LARAMIE COUNTIES UNTIL 500 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm over
La Grange, or 28 miles southwest of Scottsbluff, moving east at 25
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
La Grange, Wildcat Hills State Recreation Area, Hawk Springs
Campground, Hawk Springs Recreation Area, Harrisburg, Wildcat Hills
Campground, Melbeta and McGrew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming. A Severe Thunderstorm Watch also remains in
effect until 1100 PM MDT for the Panhandle of Nebraska.

LAT...LON 4146 10423 4165 10426 4180 10422 4179 10337
      4140 10337 4140 10395
TIME...MOT...LOC 2222Z 276DEG 22KT 4163 10411

Lyons
Special weather statement, Jun 2, 3:23 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
423 PM MDT Sun Jun 2 2019

WYZ107-108-022315-
East Platte County WY-Goshen County WY-
423 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND EAST
CENTRAL PLATTE COUNTIES UNTIL 515 PM MDT...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm over
Grayrocks Reservoir, or 14 miles northeast of Wheatland, moving east
at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lingle, Fort Laramie, Grayrocks Reservoir and Fort Laramie National
Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4204 10489 4220 10477 4228 10435 4197 10434
TIME...MOT...LOC 2223Z 270DEG 13KT 4215 10470

Worley
Special weather statement, Jun 2, 3:26 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
426 PM MDT Sun Jun 2 2019

WYZ106>108-117>119-022315-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
426 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY...SOUTHWESTERN
GOSHEN...NORTHWESTERN LARAMIE AND SOUTHERN PLATTE COUNTIES UNTIL 515
PM MDT...

At 426 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Westview Circle to near Bordeaux to near
Iron Mountain. Movement was east at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Wheatland, Chugwater, Bordeaux, Y-O Ranch, Slater, Veteran, Westview
Circle and Chugcreek.

This includes Interstate 25 in Wyoming between mile markers 40 and
79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4158 10529 4206 10506 4198 10434 4150 10439
TIME...MOT...LOC 2226Z 285DEG 19KT 4213 10510 4192 10498 4161 10516

Lyons

The radar

The Rapid City radar (KUDX), 141 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Dawes

When
June 2, 3:36 PM MST
Where
Dawes County, 2.03 mi E of Dakota Junction
Measured
0.75 in hail
Reported by
Public
Coordinates
42.870, -103.060

Hail, Dawes

When
June 2, 4:10 PM MST
Where
Dawes County, 0.86 mi NW of Crawford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.690, -103.410

Hail, Dawes

When
June 2, 4:19 PM MST
Where
Dawes County, 0.51 mi W of Crawford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.680, -103.410

Hail, Dawes

When
June 2, 4:31 PM MST
Where
Dawes County, 1.47 mi NNE of Crawford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.700, -103.390

Hail, Dawes

When
June 2, 4:57 PM MST
Where
Dawes County, 0.51 mi W of Crawford
Measured
1.5 in hail
Reported by
Public
Coordinates
42.680, -103.410

Hail, Kimball

When
June 2, 5:35 PM MST to 5:50 PM MST
Where
Kimball County, Kimball
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.230, -103.660

Hail, Kimball

When
June 3, 4:25 PM MST
Where
Kimball County, 15.55 mi SSW of Bushnell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.040, -104.050

Hail, Sioux

When
June 4, 2:30 PM MST
Where
Sioux County, 8.38 mi SE of Agate
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
42.330, -103.680

Hail, Scotts Bluff

When
June 4, 2:58 PM MST
Where
Scotts Bluff County, Melbeta
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
41.780, -103.520

Hail, Scotts Bluff

When
June 4, 3:07 PM MST
Where
Scotts Bluff County, 2.92 mi SW of Mc Grew
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.720, -103.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817309, 817310, 817311, 817312, 817313, 817314, 817316, 817317, 817318, 817319.